Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

A temporal central limit theorem for real-valued cocycles over rotations

Michael Bromberg and Corinna Ulcigrai

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider deterministic random walks on the real line driven by irrational rotations, or equivalently, skew product extensions of a rotation by $\alpha$ where the skewing cocycle is a piecewise constant mean zero function with a jump by one at a point $\beta$. When $\alpha$ is badly approximable and $\beta$ is badly approximable with respect to $\alpha$, we prove a Temporal Central Limit theorem (in the terminology recently introduced by D. Dolgopyat and O. Sarig), namely we show that for any fixed initial point, the occupancy random variables, suitably rescaled, converge to a Gaussian random variable. This result generalizes and extends a theorem by J. Beck for the special case when $\alpha$ is quadratic irrational, $\beta$ is rational and the initial point is the origin, recently reproved and then generalized to cover any initial point using geometric renormalization arguments by Avila–Dolgopyat–Duryev–Sarig (Israel J. Math. 207 (2015) 653–717) and Dolgopyat–Sarig (J. Stat. Phys. 166 (2017) 680–713). We also use renormalization, but in order to treat irrational values of $\beta$, instead of geometric arguments, we use the renormalization associated to the continued fraction algorithm and dynamical Ostrowski expansions. This yields a suitable symbolic coding framework which allows us to reduce the main result to a CLT for non homogeneous Markov chains.


On considère des marches aléatoires sur la droite réelle, engendrés par des rotations irrationnelles, ou, de manière équivalente, des produits croisés d’une rotation par un nombre réel $\alpha$, dont le cocycle est une fonction constante par morceaux de moyenne nulle admettant un saut de un à une singularité $\beta$. Si $\alpha$ est mal approché par des rationnels et $\beta$ n’est pas bien approché par l’orbite de $\alpha$, nous démontrons une version temporelle du Théorème de la Limite Centrale (ou un Temporal Central Limit theorem dans la terminologie qui a été introduite récemment par D. Dolgopyat et O. Sarig). Plus précisément, nous montrons que, pour chaque point initial fixé, les variables aléatoires d’occupation, proprement renormalisées, tendent vers une variable aléatoire de loi normale. Ce résultat généralise un théorème de J. Beck dans le cas sparticulier où $\alpha$ est un nombre irrationnel quadratique, $\beta$ est un nombre rationnel et le point initial est l’origine. Ce résultat de Beck a été montré avec de nouvelles méthodes et étendu par Avila–Dolgopyat–Duryev–Sarig (Israel J. Math. 207 (2015) 653–717) et Dolgopyat–Sarig (J. Stat. Phys. 166 (2017) 680–713) à l’aide d’une renormalisation géométrique. Dans ce papier, nous utilisons aussi la renormalisation, mais, au lieu d’avoir recours à un argument géométrique, nous proposons d’utiliser l’algorithme de fraction continue avec une version dynamique de l’expansion de Ostrowski. Cela nous donne un codage symbolique qui nous permet de réduire le résultat principal à un théorème de la limite centrale pour de chaînes de Markov non-homogènes.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 54, Number 4 (2018), 2304-2334.

Received: 26 May 2017
Revised: 2 October 2017
Accepted: 25 October 2017
First available in Project Euclid: 18 October 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37A50: Relations with probability theory and stochastic processes [See also 60Fxx and 60G10] 37E10: Maps of the circle
Secondary: 11K06: General theory of distribution modulo 1 [See also 11J71]

Limit theorems for dynamical systems Single orbit dynamics Skew-products over irrational rotations Discrepancy Renormalization Ostrowski expansion


Bromberg, Michael; Ulcigrai, Corinna. A temporal central limit theorem for real-valued cocycles over rotations. Ann. Inst. H. Poincaré Probab. Statist. 54 (2018), no. 4, 2304--2334. doi:10.1214/17-AIHP872.

Export citation


  • [1] J. Aaronson, M. Bromberg and N. Chandgotia. Rational ergodicity of step function skew products. Preprint, 2017. Available at arXiv:1703.09003.
  • [2] J. Aaronson, M. Bromberg and H. Nakada. Discrepancy skew products and affine random walks. Preprint, 2016. Available at arXiv:1603.07233.
  • [3] J. Aaronson and M. Keane. The visitors to zero of some deterministic random walks. Proc. Lond. Math. Soc. 3 (3) (1982) 535–553.
  • [4] J. Aaronson and B. Weiss. Remarks on the tightness of cocycles. Colloq. Math. 84 (2000) 363–376.
  • [5] P. Arnoux and A. M. Fisher. The scenery flow for geometric structures on the torus: The linear setting. Chin. Ann. Math. 22 (4) (2001) 427–470.
  • [6] A. Avila, D. Dolgopyat, E. Duryev and O. Sarig. The visits to zero of a random walk driven by an irrational rotation. Israel J. Math. 207 (2) (2015) 653–717.
  • [7] J. Beck. Randomness of the square root of 2 and the giant leap, part 1. Period. Math. Hungar. 60 (2) (2010) 137–242.
  • [8] J. Beck. Randomness of the square root of 2 and the giant leap, part 2. Period. Math. Hungar. 62 (2) (2011) 127–246.
  • [9] V. Berthé and V. Delecroix. Beyond substitutive dynamical systems: S-adic expansions. Preprint, 2013. Available at arXiv:1309.3960.
  • [10] R. C. Bradley. Basic properties of strong mixing conditions. A survey and some open questions. Probab. Surv. 2 (2) (2005) 107–144.
  • [11] X. Bressaud, A. I. Bufetov and P. Hubert. Deviation of ergodic averages for substitution dynamical systems with eigenvalues of modulus 1. Proc. Lond. Math. Soc. 109 (2) (2014) 483–522.
  • [12] A. I. Bufetov and G. Forni. Limit theorems for horocycle flows. Ann. Sci. Éc. Norm. Supér. (4). 47 (5) (2014) 851–903.
  • [13] A. I. Bufetov. Limit theorems for translation flows. Ann. of Math. (2) 179 (2) (2014) 431–499.
  • [14] A. I. Bufetov and B. Solomyak. Limit theorems for self-similar tilings. Comm. Math. Phys. 319 (3) (2013) 761–789.
  • [15] Y. Bugeaud, S. Harrap, S. Kristensen and S. Velani. On shrinking targets for $\mathbb{Z}^{m}$ actions on tori. Mathematika 56 (2) (2010) 193–202.
  • [16] J.-P. Conze and M. Keane. Ergodicité d’un flot cylindrique. Publ. Math. Informat. Rennes 2 (1976) 1–7.
  • [17] J.-P. Conze, S. Isola and S. Le Borgne. Diffuse behaviour of ergodic sums over rotations. Preprint, 2017. To appear in Stoch. Dyn. Available at arXiv:1705.10550.
  • [18] J.-P. Conze and S. Le Borgne. On the CLT for rotations and BV functions. Preprint, 2018. Available at arXiv:1804.09929.
  • [19] R. L. Dobrushin. Central limit theorem for nonstationary Markov chains. I. Theory Probab. Appl. 1 (1) (1956) 65–80.
  • [20] R. L. Dobrushin. Central limit theorem for nonstationary Markov chains. II. Theory Probab. Appl. 1 (4) (1956) 329–383.
  • [21] D. Dolgopyat and B. Fayad. Limit theorems for toral translations. In Hyperbolic Dynamics, Fluctuations and Large Deviations 227–277. Proc. Sympos. Pure Math. 89. Amer. Math. Soc., Providence, RI, 2015.
  • [22] D. Dolgopyat and O. Sarig. Asymptotic windings of horocycles. Israel J. Math. (2018).
  • [23] D. Dolgopyat and O. Sarig. No temporal distributional limit theorem for a.e. irrational translation. Preprint, 2018. Available at arXiv:1803.05157.
  • [24] D. Dolgopyat and O. Sarig. Temporal distributional limit theorems for dynamical systems. J. Stat. Phys. 166 (2017) 680–713.
  • [25] J. Griffin and J. Marklof. Limit theorems for skew translations. J. Mod. Dyn. 8 (2) (2014) 177–189.
  • [26] M. R. Herman. Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations. Publ. Math. Inst. Hautes Études Sci. 49 (1) (1979) 5–233.
  • [27] W. P. Hooper, P. Hubert and B. Weiss. Dynamics on the infinite staircase. Discrete Contin. Dyn. Syst. 33 (9) (2013) 4341–4347.
  • [28] F. Huveneers. Subdiffusive behavior generated by irrational rotations. Ergodic Theory Dynam. Systems 29 (4) (2009) 1217–1223.
  • [29] M. Iosifescu and R. Theodorescu. Random Processes and Learning. Die Grundlehren der mathematischen Wissenschaften 150. Springer, Berlin, 1969.
  • [30] Y. Katznelson. Sigma-finite invariant measures for smooth mappings of the circle. J. Anal. Math. 31 (1) (1977) 1–18.
  • [31] S. Marmi, P. Moussa and J.-C. Yoccoz. The cohomological equation for Roth-type interval exchange maps. J. Amer. Math. Soc. 18 (4) (2005) 823–872.
  • [32] M. G. Nadkarni. Basic Ergodic Theory, 1995.
  • [33] I. Oren. Ergodicity of cylinder flows arising from irregularities of distribution. Israel J. Math. 44 (2) (1983) 127–138.
  • [34] E. Paquette and Y. Son. Birkhoff sum fluctuations in substitution dynamical systems. Preprint, 2015. Available at arXiv:1505.01428.
  • [35] K. Petersen. On a series of cosecants related to a problem in ergodic theory. Compos. Math. 26 (3) (1973) 313–317.
  • [36] K. Schmidt. A cylinder flow arising from irregularity of distribution. Compos. Math. 36 (3) (1978) 225–232.
  • [37] E. Seneta. Non-negative Matrices and Markov Chains. Springer, New York, 2006.
  • [38] S. Sethuraman, S. R. S. Varadhan et al. A martingale proof of Dobrushin’s theorem for non-homogeneous Markov chains. Electron. J. Probab. 10 (36) (2005) 1221–1235.
  • [39] I. Shunji. Some skew product transformations associated with continued fractions and their invariant measures. Tokyo J. Math. 9 (1) (1986) 115–133.
  • [40] Y. G. Sinai. Topics in ergodic theory. Princeton Mathematical Series 44. Princeton University Press, Princeton, NJ, 1994, viii+218 pp. ISBN: 0-691-03277-7.
  • [41] Y. G. Sinai and C. Ulcigrai. A limit theorem for Birkhoff sums of non-integrable functions over rotations. In Geometric and Probabilistic Structures in Dynamics 317–340. Contemp. Math. 469. Amer. Math. Soc., Providence, RI, 2008.
  • [42] S. A. Utev. On the central limit theorem for $\varphi$-mixing arrays of random variables. Theory Probab. Appl. 35 (1) (1991) 131–139.
  • [43] A. M. Vershik. Adic realizations of ergodic actions by homeomorphisms of Markov compacta and ordered Bratteli diagrams. J. Math. Sci. 87 (6) (1997) 4054–4058.